Random walks on homogeneous spaces and Diophantine approximation on fractals

  • David Simmons
  • Barak WeissEmail author


We extend results of Y. Benoist and J.-F. Quint concerning random walks on homogeneous spaces of simple Lie groups to the case where the measure defining the random walk generates a semigroup which is not necessarily Zariski dense, but satisfies some expansion properties for the adjoint action. Using these dynamical results, we study Diophantine properties of typical points on some self-similar fractals in \({\mathbb {R}}^d\). As examples, we show that for any self-similar fractal \(\mathcal {K}\subseteq {\mathbb {R}}^d\) satisfying the open set condition (for instance any translate or dilate of Cantor’s middle thirds set or of a Koch snowflake), almost every point with respect to the natural measure on \(\mathcal {K}\) is not badly approximable. Furthermore, almost every point on the fractal is of generic type, which means (in the one-dimensional case) that its continued fraction expansion contains all finite words with the frequencies predicted by the Gauss measure. We prove analogous results for matrix approximation, and for the case of fractals defined by Möbius transformations.



The first-named author was supported in part by the EPSRC Programme Grant EP/J018260/1. The second-named author was supported by ERC starter Grant DLGAPS 279893. The authors are grateful to Yves Benoist and Jean-François Quint for useful discussions, and to Alex Eskin for useful comments and encouraging remarks.


  1. 1.
    Benoist, Y., Quint, J.-F.: Random walks on reductive groups. Preprint.
  2. 2.
    Benoist, Y., Quint, J.-F.: Mesures stationnaires et fermés invariants des espaces homogènes (Stationary measures and invariant subsets of homogeneous spaces). Ann. Math. (2) 174(2), 1111–1162 (2011). (French)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Benoist, Y., Quint, J.-F.: Introduction to random walks on homogeneous spaces. Jpn. J. Math. 7(2), 135–166 (2012)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Benoist, Y., Quint, J.-F.: Stationary measures and invariant subsets of homogeneous spaces (II). J. Am. Math. Soc. 26(3), 659–734 (2013)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Benoist, Y., Quint, J.-F.: Stationary measures and invariant subsets of homogeneous spaces (III). Ann. Math. (2) 178(3), 1017–1059 (2013)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Borel, A.: Linear Algebraic Groups, Second Enlarged Edition, Graduate Texts in Mathematics, vol. 126. Springer, Berlin (1991)Google Scholar
  7. 7.
    Borel, A., Tits, J.: Groupes réductifs. Inst. Hautes Études Sci. Publ. Math. 27, 55–150 (1965)zbMATHGoogle Scholar
  8. 8.
    Broderick, R., Fishman, L., Simmons, D.: Badly approximable systems of affine forms and incompressibility on fractals. J. Number Theory 133(7), 2186–2205 (2013)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Dani, S.G.: Divergent trajectories of flows on homogeneous spaces and Diophantine approximation. J. Reine Angew. Math. 359, 55–89 (1985)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Das, T., Fishman, L., Simmons, D., Urbański, M.: Extremality and dynamically defined measures, Part I: Diophantine properties of quasi-decaying measures. Preprint (2015). arXiv:1504.04778
  11. 11.
    Das, T., Fishman, L., Simmons, D., Urbański, M.: Badly approximable vectors and fractals defined by conformal dynamical systems. Preprint (2016). arXiv:1603.01467
  12. 12.
    Davenport, H., Schmidt, W.M.: Dirichlet’s theorem on Diophantine approximation. In: Symposia Mathematica, vol. IV (INDAM, Rome, 1968/1969), pp. 113–132. Academic, London (1970)Google Scholar
  13. 13.
    Einsiedler, M., Fishman, L., Shapira, U.: Diophantine approximations on fractals. Geom. Funct. Anal. 21(1), 14–35 (2011)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Eskin, A., Margulis, G.: Recurrence Properties of Random Walks on Finite Volume Homogeneous Manifolds, Random Walks and Geometry, pp. 431–444. Walter de Gruyter GmbH & Co. KG, Berlin (2004)zbMATHGoogle Scholar
  15. 15.
    Filip, S.: Notes on the multiplicative ergodic theorem. Ergod. Theory Dyn. Syst. 131, 137 (2017)Google Scholar
  16. 16.
    Fishman, L., Kleinbock, D., Merrill, K., Simmons, D.: Intrinsic Diophantine approximation on quadric hypersurfaces. Preprint (2015). arXiv:1405.7650
  17. 17.
    Fishman, L., Simmons, D., Urbański, M.: Diophantine approximation and the geometry of limit sets in Gromov hyperbolic metric spaces. Preprint 2013. Mem. Amer. Math. Soc. (to appear) (2013). arXiv:1301.5630
  18. 18.
    Furstenberg, H.: Noncommuting random products. Trans. Am. Math. Soc. 108, 377–428 (1963)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Furstenberg, H.: Stiffness of group actions, Lie groups and ergodic theory. Tata Inst. Fund. Res. Stud. Math. 14, 105–117 (1998)zbMATHGoogle Scholar
  20. 20.
    Furstenberg, H., Kesten, H.: Products of random matrices. Ann. Math. Stat. 31, 457–469 (1960)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Furstenberg, H., Kifer, Y.: Random matrix products and measures on projective spaces. Isr. J. Math. 46(1–2), 12–32 (1983)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Greenberg, L.: Discrete subgroups of the Lorentz group. Math. Scand. 10, 85–107 (1962)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Hennion, H.: Loi des grands nombres et perturbations pour des produits réductibles de matrices aléatoires indépendantes. Prob. Theory Relat. Fields 67, 265–278 (1984)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Hertrich-Jeromin, U.: Introduction to Möbius Differential Geometry. London Mathematical Society Lecture Note Series, vol. 300. Cambridge University Press, Cambridge (2003)zbMATHGoogle Scholar
  25. 25.
    Hutchinson, J.: Fractals and self-similarity. Indiana Univ. Math. J. 30(5), 713–747 (1981)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Järvenpää, E., Järvenpää, M., Käenmäki, A., Rajala, T., Rogovin, S., Suomala, V.: Packing dimension and Ahlfors regularity of porous sets in metric spaces. Math. Z. 266(1), 83–105 (2010)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Karpenkov, O.: Geometry of Continued Fractions, Algorithms and Computation in Mathematics, vol. 26. Springer, Heidelberg (2013)zbMATHGoogle Scholar
  28. 28.
    Khinchin, A.: Continued Fractions. The University of Chicago Press, Chicago (1964)zbMATHGoogle Scholar
  29. 29.
    Kleinbock, D., Lindenstrauss, E., Weiss, B.: On fractal measures and Diophantine approximation. Sel. Math. 10, 479–523 (2004)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Kleinbock, D., Margulis, G.: Logarithm laws for flows on homogeneous spaces. Invent. Math. 138(3), 451–494 (1999)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Kleinbock, D., Merrill, K.: Rational approximation on spheres. Isr. J. Math. 209(1), 293–322 (2015)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Kleinbock, D., Weiss, B.: Badly approximable vectors on fractals. Isr. J. Math. 149, 137–170 (2005)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Kleinbock, D., Weiss, B.: Dirichlet’s theorem on Diophantine approximation and homogeneous flows. J. Mod. Dyn. 2(1), 43–62 (2008)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Kristensen, S., Thorn, R., Velani, S.: Diophantine approximation and badly approximable sets. Adv. Math. 203, 132–169 (2006)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Levesley, J., Salp, C., Velani, S.: On a problem of K. Mahler: Diophantine approximation and Cantor sets. Math. Ann. 338, 97–118 (2007)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Lindenstrauss, E.: Invariant measures and arithmetic quantum unique ergodicity. Ann. Math. (2) 163(1), 165–219 (2006)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Maher, J., Tiozzo, J: Random walks in weakly hyperbolic groups. Preprint (2014). arXiv:1410.4173
  38. 38.
    Mauldin, R.D., Urbański, M.: Dimensions and measures in infinite iterated function systems. Proc. Lond. Math. Soc. (3) 73(1), 105–154 (1996)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Oseledec, V.: A multiplicative ergodic theorem. Ljapunov characteristic numbers for dynamical systems. Trans. Mosc. Math. Soc. 19, 197–231 (1968) (Russian, with English translation)Google Scholar
  40. 40.
    Peres, Y., Rams, M., Simon, K., Solomyak, B.: Equivalence of positive Hausdorff measure and the open set condition for self-conformal sets. Proc. Am. Math. Soc. 129(9), 2689–2699 (2001). (electronic)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Schmidt, K.: Asymptotic properties of unitary representations and mixing. Proc. Lond. Math. Soc. 48, 445–460 (1984)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Shi, R.: Convergence of measures under diagonal actions on homogeneous spaces. Adv. Math. 229, 1417–1434 (2012)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Weiss, B.: Almost no points on a Cantor set are very well approximable. R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 457(2008), 949–952 (2001)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Robert, J.: Zimmer, Ergodic Theory and Semisimple Groups, Monographs in Mathematics, vol. 81. Birkhäuser, Basel (1984)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of YorkHeslington, YorkUK
  2. 2.Tel Aviv UniversityTel AvivIsrael

Personalised recommendations